Alert archive / North Carolina / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Morristown, TN

February 14, 2011

NWS Morristown, TN issued this red flag warning at Feb 14, 2011, 3:26 AM EST. It took effect at Feb 14, 2011, 10:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2011, 3:26 AM EST (08:26 UTC)
In effect from
Feb 14, 2011, 10:00 AM EST
Expired
Feb 14, 2011, 9:00 PM EST
In force
11 hr
Issued by
NWS Morristown, TN

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WWUS84 KMRX 140826
RFWMRX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 AM EST MON FEB 14 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY ACROSS EXTREME
SOUTHWEST NORTH CAROLINA...

.A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION
TODAY...CREATING STRONG AND GUSTY WESTERLY WINDS...ESPECIALLY ACROSS
THE HIGHER ELEVATIONS ABOVE 2500 FEET. UNSEASONABLY WARM
TEMPERATURES WILL ALSO HELP TO CREATE VERY LOW RELATIVE HUMIDITIES
BY THIS AFTERNOON. THE COMBINATION OF STRONG WINDS...WARM
TEMPERATURES...AND DRY CONDITIONS WILL CREATE THE POTENTIAL FOR
EXPLOSIVE FIRE GROWTH AND SPREAD. RESIDENTS OF EXTREME SOUTHWEST
NORTH CAROLINA ARE URGED TO REFRAIN FROM BURNING TODAY.


NCZ300-141700-
/O.UPG.KMRX.FW.A.0001.110214T1500Z-110215T0200Z/
/O.NEW.KMRX.FW.W.0001.110214T1500Z-110215T0200Z/
NANTAHALA NATIONAL FOREST-
326 AM EST MON FEB 14 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING UNTIL 9 PM
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 9 PM
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

WEST WINDS WILL INCREASE TO BETWEEN 10 AND 20 MPH WITH HIGHER GUSTS
THIS MORNING...AS A COLD FRONT APPROACHES THE REGION. STRONGER WIND
SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CAN BE EXPECTED ACROSS THE
HIGHER ELEVATIONS ABOVE 2500 FEET. UNSEASONABLY WARM TEMPERATURES
WILL ALSO HELP TO CREATE VERY LOW RELATIVE HUMIDITIES BELOW 25
PERCENT THIS AFTERNOON. THIS COMBINATION OF BREEZY WINDS AND VERY
DRY AIR WILL PRODUCE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH AND
SPREAD.

RESIDENTS OF EXTREME SOUTHWEST NORTH CAROLINA ARE URGED TO REFRAIN
FROM BURNING TODAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE EXPECTED TO OCCUR SHORTLY.  A
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.  PLEASE
ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

&&

$$

DMG
2 follow-up statements
213 
WWUS84 KMRX 141447
RFWMRX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 AM EST MON FEB 14 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY ACROSS EXTREME
SOUTHWEST NORTH CAROLINA...

.A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION
TODAY...CREATING STRONG AND GUSTY WESTERLY WINDS...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. UNSEASONABLY WARM
TEMPERATURES WILL ALSO HELP TO CREATE VERY LOW RELATIVE
HUMIDITIES BY THIS AFTERNOON. THE COMBINATION OF STRONG WINDS...
WARM TEMPERATURES...AND DRY CONDITIONS WILL CREATE THE POTENTIAL
FOR EXPLOSIVE FIRE GROWTH AND SPREAD. RESIDENTS OF EXTREME
SOUTHWEST NORTH CAROLINA ARE URGED TO REFRAIN FROM BURNING TODAY.

NCZ300-142300-
/O.CON.KMRX.FW.W.0001.110214T1500Z-110215T0200Z/
NANTAHALA NATIONAL FOREST-
947 AM EST MON FEB 14 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING.

WEST WINDS WILL INCREASE TO BETWEEN 10 AND 20 MPH WITH HIGHER
GUSTS THIS MORNING...AS A COLD FRONT APPROACHES THE REGION.
STRONGER WIND SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CAN BE
EXPECTED ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET.
UNSEASONABLY WARM TEMPERATURES WILL ALSO HELP TO CREATE VERY LOW
RELATIVE HUMIDITIES BELOW 25 PERCENT THIS AFTERNOON. THIS
COMBINATION OF BREEZY WINDS AND VERY DRY AIR WILL PRODUCE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH AND SPREAD.

RESIDENTS OF EXTREME SOUTHWEST NORTH CAROLINA ARE URGED TO
REFRAIN FROM BURNING TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE EXPECTED TO OCCUR SHORTLY.  A
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.  PLEASE
ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

&&

$$

DH
812 
WWUS84 KMRX 142004
RFWMRX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EST MON FEB 14 2011

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
EVENING ACROSS EXTREME SOUTHWEST NORTH CAROLINA...

.A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION BY
THIS EVENING...CREATING STRONG AND GUSTY NORTHWEST WINDS...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. UNSEASONABLY WARM
TEMPERATURES WILL ALSO HELP TO CREATE VERY LOW RELATIVE HUMIDITIES
THROUGH THIS EVENING. THE COMBINATION OF STRONG WINDS... WARM
TEMPERATURES...AND DRY CONDITIONS WILL CREATE THE POTENTIAL FOR
EXPLOSIVE FIRE GROWTH AND SPREAD. RESIDENTS OF EXTREME SOUTHWEST
NORTH CAROLINA ARE URGED TO REFRAIN FROM BURNING TODAY.

NCZ300-150200-
/O.CON.KMRX.FW.W.0001.000000T0000Z-110215T0200Z/
NANTAHALA NATIONAL FOREST-
304 PM EST MON FEB 14 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING.

WEST TO NORTHWEST WINDS WILL CONTINUE BETWEEN 10 AND 20 MPH WITH
HIGHER GUSTS TO 30 MPH. STRONGER WIND SPEEDS OF 15 TO 25 MPH WITH
HIGHER GUSTS CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS ABOVE
2500 FEET. UNSEASONABLY WARM TEMPERATURES WILL ALSO HELP TO CREATE
VERY LOW RELATIVE HUMIDITIES BELOW 25 PERCENT THIS AFTERNOON. THIS
COMBINATION OF BREEZY WINDS AND VERY DRY AIR WILL PRODUCE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH AND SPREAD.

RESIDENTS OF EXTREME SOUTHWEST NORTH CAROLINA ARE URGED TO
REFRAIN FROM BURNING TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE EXPECTED TO OCCUR SHORTLY.  A
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.  PLEASE
ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

&&

$$

DH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this red flag warning went out at Feb 14, 2:36 AM EST, 50 minutes earlier.

Area forecast discussion, Feb 14, 2:36 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 AM EST MON FEB 14 2011

.SHORT TERM...(TODAY AND TONIGHT)...CURRENT SURFACE ANALYSIS SHOWS A
BROAD AREA OF LOW PRESSURE OVER THE GREAT LAKES REGION...WITH ITS
TRAILING COLD FRONT EXTENDING SOUTHWEST ACROSS THE LOWER OHIO AND
MID MS RIVER VALLEYS. THIS COLD FRONT IS PROGGED TO MOVE THROUGH THE
FORECAST AREA TODAY...WITH WESTERLY WINDS BECOMING STRONG AND GUSTY.
WILL PLAN TO ISSUE A WIND ADVISORY FOR THE MOUNTAINS WHERE SUSTAINED
WINDS SHOULD EXCEED THE 25 MPH THRESHOLD...ESPECIALLY AT ELEVATIONS
ABOVE 2500 FEET. IN ADDITION...WILL UPGRADE THE FIRE WEATHER WATCH
TO A RED FLAG WARNING OVER EXTREME SOUTHWEST NC...WHERE THESE STRONG
WINDS SHOULD COMBINE WITH VERY LOW RELATIVE HUMIDITIES TO PRODUCE AN
EXTREME FIRE DANGER. WHILE RELATIVE HUMIDITIES AND WIND SPEEDS OVER
THE REST OF THE FORECAST AREA APPEAR TO REMAIN UNDER THE THRESHOLDS
FOR A RED FLAG WARNING...WILL PLAN TO REISSUE THE SPECIAL WEATHER
STATEMENT TO ADDRESS THE INCREASED FIRE DANGER FOR TODAY. AS FOR
TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GENERAL AGREEMENT FOR
TODAY AND TONIGHT...BUT WILL TREND A FEW DEGREES WARMER THAN BOTH
SINCE THIS HAS BEEN THE VERIFYING TREND LATELY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...MODELS IN GENERAL AGREEMENT
THROUGH MOST OF THE LONG TERM BEFORE THE USUAL DIVERGENCE OF
SOLUTIONS BY THE END OF THE PERIOD. GENERALLY DRY AND UNSEASONABLY
WARM CONDITIONS STILL ON TRACK THROUGH THE WORK WEEK. A WEAK SHORT
WAVE PASSES THROUGH THE AREA ON WEDNESDAY...BUT IS NOT EXPECTED TO
HAVE ANY SIGNIFICANT IMPACT ON OUR AREA. A SERIES OF WEAK SYSTEMS
APPROACHES BY LATE FRIDAY AND DURING THE WEEKEND...BUT TIMING
BECOMES AN ISSUE AMONG MODELS AND ENSEMBLES WITH THESE FEATURES. THUS
DID NOT MAKE ANY SIGNIFICANT CHANGES FOR THAT TIME FRAME. FOR
TEMPS...TENDED TO CONTINUE TREND OF GOING SLIGHTLY ABOVE MEX
GUIDANCE FOR MID AND LATE WORK WEEK BASED ON POSITIVE HEIGHT
ANOMALIES PROJECTED BY MEDIUM-RANGE MODELS AND GEFS ENSEMBLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  31  63  34  64 /   0   0   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  30  58  31  61 /   0   0   0   0  10
OAK RIDGE, TN                       63  30  58  33  61 /   0   0   0   0  10
TRI CITIES AIRPORT, TN              60  27  55  26  61 /   0   0   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM EST THIS
     EVENING FOR THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

VA...NONE.

&&

DMG/LCM
Hazardous weather outlook, Feb 13, 5:00 AM EST, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST SUN FEB 13 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) SUN FEB 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DMG

In the hours before

Special weather statement, Feb 14, 2:44 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 AM EST MON FEB 14 2011

TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-
142300-
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-JOHNSON-
MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-
LOUDON-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-
MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-
WEST POLK-EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
245 AM EST (145 AM CST) MON FEB 14 2011

...INCREASED FIRE DANGER TODAY ACROSS EAST TENNESSEE AND SOUTHWEST
VIRGINIA...

DRY CONDITIONS...UNSEASONABLY WARM TEMPERATURES...AND STRONG GUSTY
WESTERLY WINDS WILL COMBINE TODAY TO CREATE AN INCREASED FIRE DANGER
ACROSS EAST TENNESSEE AND SOUTHWEST VIRGINIA. WESTERLY WINDS WILL
INCREASE TO BETWEEN 10 AND 20 MPH WITH HIGHER GUSTS...AHEAD OF AN
APPROACHING COLD FRONT FROM THE OHIO RIVER VALLEY. IN ADDITION...
UNSEASONABLY WARM TEMPERATURES WILL CREATE LOW RELATIVE HUMIDITIES
THIS AFTERNOON. DRY CONDITIONS...RESULTING FROM THE BELOW NORMAL
PRECIPITATION AMOUNTS THIS WINTER...WILL AGGRAVATE THE SITUATION
EVEN MORE.

RESIDENTS OF SOUTHWEST VIRGINIA AND EAST TENNESSEE ARE DISCOURAGED
FROM BURNING TODAY...DUE TO THE INCREASED POTENTIAL FOR FIRE GROWTH
AND SPREAD. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR
FAVORITE MEDIA OUTLET...FOR LATER STATEMENTS ON THIS DEVELOPING
WEATHER SITUATION.

DMG

Nearby

Red Flag Warnings in North Carolina, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.